Alert archive / Puerto Rico / Flash Flood Warnings in 2019
Flash Flood Warning 36, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 16, 2019, 3:18 PM CDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2019, 3:18 PM CDT (20:18 UTC)
- Expired
- Oct 16, 2019, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 69 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 3:33 PM CDT | FLASH FLOOD | Utuado, PR | EMERGENCY MANAGER FROM ZONA ARECIBO RECEIVED A CALL FROM AGENT GONZALEZ FROM UTUADO. AGENT INDICATED A HOUSE REPORTED FLOODING AND MUD SLIDES ALONG PR-123, KM 48 AT BO. SALTOS ARRIBA IN UTUADO. |
| Oct 16, 4:00 PM CDT | FLASH FLOOD | Adjuntas, PR | EMERGENCY MANAGERS REPORTED THAT HALF A BRIDGE FELL AFTER A WATER SURGE. THIS OCCURED AT PR-524 IN BARRIO PELLEJAS NEAR CENTRAL PELLEJAS. A FEW FAMILIES ARE TRAPPED GIVEN THAT THE ROAD IS IMPASSIBLE. |
| Oct 16, 4:30 PM CDT | FLASH FLOOD | Utuado, PR | PR-123 KM 53- WATER ENTERED RESIDENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
757
WGCA52 TJSJ 162018
FFWSJU
PRC001-141-162315-
/O.NEW.TJSJ.FF.W.0036.191016T2018Z-191016T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
418 PM AST Wed Oct 16 2019
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Utuado Municipality in Puerto Rico...
Adjuntas Municipality in Puerto Rico...
* Until 715 PM AST
* At 416 PM AST, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash
flooding is already occurring. This will cause rapid rises along
the Rio Grande de Arecibo and tributaries.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1832 6672 1833 6662 1830 6657 1828 6660
1824 6661 1824 6663 1816 6665 1815 6667
1813 6668 1812 6675 1813 6677 1813 6680
1815 6682 1821 6684 1824 6682 1828 6683
1832 6682 1832 6677 1835 6673
$$
CAM3 follow-up statements
487
WGCA72 TJSJ 162047
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
447 PM AST Wed Oct 16 2019
PRC001-141-162315-
/O.CON.TJSJ.FF.W.0036.000000T0000Z-191016T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-Adjuntas PR-
447 PM AST Wed Oct 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM AST FOR
UTUADO AND ADJUNTAS MUNICIPALITIES...
At 441 PM AST, emergency management reported flash flooding along
road PR-123 near 48 km at Barrios Saltos Arriba in Utuado. In
addition, two mudslides were reported in Adjuntas one in road 521
near the Desvio Bar business and along road 5521 towards Vegas
Abajo. Flash flooding is already occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1832 6672 1833 6662 1830 6657 1828 6660
1824 6661 1824 6663 1816 6665 1815 6667
1813 6668 1812 6675 1813 6677 1813 6680
1815 6682 1821 6684 1824 6682 1828 6683
1832 6682 1832 6677 1835 6673
$$
CAM516
WGCA72 TJSJ 162121
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
521 PM AST Wed Oct 16 2019
PRC001-141-162315-
/O.CON.TJSJ.FF.W.0036.000000T0000Z-191016T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-Adjuntas PR-
521 PM AST Wed Oct 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM AST FOR
UTUADO AND ADJUNTAS MUNICIPALITIES...
At 516 PM AST, Doppler radar indicated that heavy rain has ended.
But, up to three inches of rain have already fallen and sudden
surges of water still possible downstream along the Rio Grande de
Arecibo and tributaries. Please continue to heed any remaining road
closures.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 1832 6672 1833 6662 1830 6657 1828 6660
1824 6661 1824 6663 1816 6665 1815 6667
1813 6668 1812 6675 1813 6677 1813 6680
1815 6682 1821 6684 1824 6682 1828 6683
1832 6682 1832 6677 1835 6673
$$
CAM849
WGCA72 TJSJ 162309
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
709 PM AST Wed Oct 16 2019
PRC001-141-162318-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-191016T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-Adjuntas PR-
709 PM AST Wed Oct 16 2019
...THE FLASH FLOOD WARNING FOR UTUADO AND ADJUNTAS MUNICIPALITIES
WILL EXPIRE AT 715 PM AST...
The heavy rain has ended and flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 1832 6672 1833 6662 1830 6657 1828 6660
1824 6661 1824 6663 1816 6665 1815 6667
1813 6668 1812 6675 1813 6677 1813 6680
1815 6682 1821 6684 1824 6682 1828 6683
1832 6682 1832 6677 1835 6673
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:06 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 16, 12:06 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service San Juan PR 106 PM AST Wed Oct 16 2019 .SYNOPSIS... A tropical wave will continue to spread across the local area today and tomorrow. A narrow band of drier air will work into the region during the afternoon on Thursday, however, showers are still expected to develop on Thursday. Then an increase in moisture is expected on Friday through the weekend as a tropical wave moves into the local area. && .SHORT TERM...Tonight through Friday... Weather conditions will become more stable tonight as a drier airmass moves over the region from the east. Also, a TUTT/Upper level trough will drift south over the Eastern Caribbean locating it convergence side over Puerto Rico and the U.S. Virgin Islands, providing additional stability at mid to upper levels. Based on this scenario, the afternoon convection on Thursday will be limited to the western Interior sections of Puerto Rico. Elsewhere, hazy skies with limited shower activity are expected through late Thursday night. Then, the moist and unstable airmass will return to the area on Friday when the next tropical wave will move over the Eastern Caribbean Region. By then, an increase in showers and thunderstorms are anticipated especially on Friday afternoon when moisture reaches a maximum. && .LONG TERM...Friday through Wednesday... Saturday and Sunday, a TUTT low will cutoff to the south of Puerto Rico and will not have an affect on the local weather due to the islands remaining on the convergence side of the cutoff of low. However, residual moisture from a tropical wave, and local and diurnal effects will combine to cause showers and thunderstorms during the afternoon. Soils will remain saturated across the interior and western areas of Puerto Rico due to rainfall that fell earlier this week. Any additional rainfall that falls over the aformentioned area would likely lead to urban and small stream flooding, and mudslides in steep terrain. Monday through Tuesday, patches of moisture will move across the area periodically increasing low-level moisture and rain chances. Nevertheless, diurnal convection aided by orographic effects will develop during the afternoon across the interior and western areas of Puerto Rico. However, we can not rule out showers developing elsewhere during the afternoon. Wednesday through Thursday, guidance shows a weak tropical wave and it's associated moisture lifting northward from the Caribbean, and moving across the U.S. Virgin Islands and Puerto Rico on late Wednesday through early Thursday. THe moisture combined with local and diurnal effects will induce showers and thunderstorms during the afternoon. Friday, some residual moisture will linger which will aid in the development of showers and thunderstorms during the afternoon. && .AVIATION... VFR conds will continue across most of the terminals. However, SHRA/TSRA developing over the interior sections of PR may impact briefly TJMZ and TJPS later this afternoon when convection drifts slowly to the southwest. Light winds of 10 kts or less will prevail thru the forecast period. && .MARINE... Seas up to 5 feet in some location otherwise tranquil marine conditions expected over the next several days. Winds will be out of the east 5 to 10 kts. A moderate risk of rip currents for the northern coastal areas of Puerto Rico. && .PRELIMINARY POINT TEMPS/POPS... SJU 77 89 78 89 / 30 30 60 60 STT 77 88 80 88 / 20 20 60 60 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...ER LONG TERM....TW
Hazardous weather outlook, Oct 16, 5:33 AM CDT, 9 hours 45 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 445 AM AST miercoles 16 de octubre de 2019 AMZ710>745-PRZ001>013-171000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 445 AM AST miercoles 16 de octubre de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas con lluvia fuerte y vientos en rafagas breves esta tarde a traves de sectores del interior de Puerto Rico, desde el este interior hasta el oeste de Puerto Rico. Tambien existe una probabilidad de tronadas a traves de sectores del area metropolitana de San Juan. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos, aumentos subitos a lo largo de los rios. Parte de la lluvia se espera sobre areas con suelos saturados, por lo que inundaciones repentinas al igual que derrumbes no se pueden descartar en areas de terreno empinado. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte de Puerto Rico, Culebrita and Culebra. .Dias dos hasta el siete...miercoles a lunes Se espera un riesgo moderado de corrientes marinas a traves de las playas del norte de Puerto Rico al igual que algunas playas de Vieques y Culebra durante los proximos dias. Se esperan aguaceros y tronadas en la tarde de cada dia esta semana, lo cual pudiera por lo menos resultar en inundaciones urbanas y de riachuelos, especialmente a traves de sectores del oeste de Puerto Rico asi como tambien areas de pobre drenaje. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-171000- San Tomas, San John y Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe- 445 AM AST miercoles 16 de octubre de 2019 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas con lluvias moderadas a fuertes y vientos en rafagas breves hoy en y alrededor de las Islas Virgenes Americanas especialmente Santa Cruz. .Dias dos hasta el siete...miercoles a lunes Se espera un riesgo moderado de corrientes para algunas de las playas locales durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan. Juan.
In the hours before
Special weather statement, Oct 16, 2:32 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service San Juan PR
332 PM AST Wed Oct 16 2019
PRZ006-007-009-162000-
Central Interior-Western Interior-Ponce and Vicinity-
332 PM AST Wed Oct 16 2019
...A STRONG THUNDERSTORM WILL AFFECT UTUADO AND ADJUNTAS
MUNICIPALITIES...
At 331 PM AST, a strong thunderstorm was located near Adjuntas. The
storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1813 6669 1814 6679 1831 6668 1829 6659
1818 6664
TIME...MOT...LOC 1931Z 240DEG 0KT 1820 6669
GLSpecial weather statement, Oct 16, 2:50 PM CDT, 28 minutes before
Comunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 332 PM AST miercoles 16 de octubre de 2019 ...UN TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE UTUADO Y ADJUNTAS... A las 331 PM AST, una tronada fuerte estaba localizada cerca de Adjuntas. Esta tormenta esta casi estacionaria. Viento en exceso de 30 mph son posibles con esta tronada. Lluvias torrenciales tambien estan ocurriendo con esta tronada, y pudieran causar inundaciones localizadas. No maneje su vehiculo en carreteras inundadas. Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta. Rayos pueden caer a 10 millas de la tronada. Busque refugio seguro dentro de un edificio o vehiculo. GL/CAM
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 1:13 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Oct 16, 2:06 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Oct 16, 2:32 PM CDT | Special Weather Statement | JSJ | 28 min | |
| Oct 16, 2:40 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 16, 3:15 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 16, 3:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 16, 4:18 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Oct 16, 5:13 PM CDT | Flash Flood Warning | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.